Tornado, Mercer
- When
- April 28, 1:35 PM EST to 1:40 PM EST
- Where
- Mercer County, 2 mi E of Sharon to 2 mi NW of Mercer
- Rating
- F0
- Path length
- 6 mi
- Path width
- 50 yd
- Property damage
- $150,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.250, -80.467
A storm producing two separate tornadoes moved across Mercer and Venango counties. The first tornado spawned by this storm, an F0, touched down in Mercer County at 1:35 PM EST near the community of Hermitage (approximately 2 miles east of Sharon) and moved to the east-northeast for about 6 miles before dissipating at approximately 1:40 PM EST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A storm producing two separate tornadoes moved across Mercer and Venango counties. The first tornado spawned by this storm, an F0, touched down in Mercer County at 1:35 PM EST near the community of Hermitage (approximately 2 miles east of Sharon) and moved to the east-northeast for about 6 miles before dissipating at approximately 1:40 PM EST. The maximum estimated winds were about 70 MPH. Some of the damage observed from this first tornado included a downed fire tower near Hermitage. The windward side of a barn in Jefferson Township was blown apart and the adjacent building exhibited large holes in the metal sides from flying debris. A garage that was under construction also suffered major damage. Numerous trees and telephone poles were either toppled or snapped along the path of the tornado. There were also some trees toppled onto houses. The same storm continued moving to the east-northeast and produced another tornado in Mercer County, an F1, which touched down about 5 miles northeast of Mercer near Lake Latonka at 1:45 PM EST. It moved to the east-northeast along Routes 65 and 965, eventually crossing over into Venango County at 2:00 PM EST approximately 5 miles east of the town of Stoneboro. The tornado continued traveling to the east-northeast in Venango County, passing just south of the town of Polk, then dissipating about 2 miles southwest of Franklin at approximately 2:06 PM EST. Even though the tornado dissipated, sporadic downburst wind damage continued for several more miles in Venango County. The total path length of this tornado was about 16 miles, with 10 of those miles in Mercer County and 6 miles in Venango County. The maximum estimated winds were 105 MPH with a maximum width of about 200 yards. In Mercer County, this tornado produced structural damage to several houses at Lake Latonka. Also, there were several decks and porches destroyed. Some sheds and small garages were damaged, and there were numerous trees toppled or snapped. One boat was blown over, and siding and shingles were blown off houses. Near Jackson Corners, there were numerous large trees downed, as well as power lines and telephone poles. Also, several trees were toppled onto houses. Several signs were destroyed, and roofs, siding and shingles were ripped from several houses and out-buildings. The fish hatchery building had about a 100-square foot piece of its metal roof ripped off and thrown several hundred yards. A relatively new garage was completely destroyed. Also, a wooden 2x4 board was found thrown into a mobile home and pieces of wood were also driven into the front of a car. As the tornado approached the Venango County line, the damage pattern widened considerably. Thousands of trees and branches were snapped or toppled. At this point the path width of damage stretched to nearly nearly one-half mile, as the tornado track was joined by microburst damage.In Venango County, this tornado caused minor damage to 3 homes; moderate damage to another, and totally destroyed 4 barns. There were also 2 tree farms that suffered major damage and one-half of a double-wide mobile home was turned completely over onto its roof.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 10:58 AM EST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1158 AM EDT SUN APR 28 2002 UPDATED TO ADD TOR WATCH FOR OHIO PARTS OF NRN WVA AND PARTS OF SW PA. .PBZ... MD...FLOOD WATCH FOR SUNDAY FOR ZONE MDZ001. OH...FLOOD WATCH FOR SUNDAY FOR ZONES OHZ057...OHZ068>069. PA...NONE. WV...FLOOD WATCH FOR SUNDAY FOR ZONES WVZ012...WVZ021>023...WVZ041.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029- WVZ001>004-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1133 AM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY BEAVER BUTLER CLARION FOREST LAWRENCE MERCER VENANGO WASHINGTON IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
MDZ001-WVZ012-021>023-041-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 126 PM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... MARION MONONGALIA PRESTON TUCKER WETZEL IN MARYLAND... GARRETT
PAZ016-022-023-030>032-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 216 PM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG FAYETTE GREENE INDIANA JEFFERSON WESTMORELAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
223 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
230 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 10 N COSHOCTON OH 1.75 INCH HAIL
04/28/02 COSHOCTON REPORTED BY SKYWARN
SPOTTERS
0200 PM 4 E ROSEVILLE OH .75 INCH HAIL
04/28/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTERS
0203 PM 10 SE ZANESVILLE OH .75 INCH HAIL
04/28/02 MUSKINGOM REPORTED BY SKYWARN
SPOTTERS
0206 PM BALTIC OH .88 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0214 PM NEW PHILADELPHIA OH .75 INCH HAIL
04/28/02 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERS
0223 PM MERCER PA 60 MPH TSTM WIND GUST
04/28/02 MERCER
0227 PM SHARON PA .75 INCH HAIL
04/28/02 MERCER REPORTED BY SKYWARN
SPOTTERSPAZ008-009-014>016-021>023-029>032-290000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 233 PM EDT SUN APR 28 2002 TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON VENANGO WASHINGTON WESTMORELAND
The Pittsburgh radar (KPBZ), 83 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
3 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyThe tornado archive for Pennsylvania, 2002Warnings in Pennsylvania, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288014, 5288015, 5288016.